Alert archive / Louisiana / Flash Flood Warnings in 2002

Flash Flood Warning 25, NWS Shreveport, LA

December 23, 2002De Soto Parish, Louisiana; Shelby County, Texas

NWS Shreveport, LA issued this flash flood warning at Dec 23, 2002, 11:02 PM CST for De Soto Parish, Louisiana; Shelby County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2002, 11:02 PM CST (05:02 UTC)
Expired
Dec 24, 2002, 3:00 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties De Soto Parish, LA, Shelby County, TX

The radar

The Shreveport radar (KSHV), 55 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
354 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 240502
FFWSHV
LAC031-TXC419-240900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1057 PM CST MON DEC 23 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
  DE SOTO PARISH IN NORTHWEST LOUISIANA

* UNTIL 300 AM CST

* AT 1057 PM CST...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR      
  INDICATED HEAVY RAIN OVER MUCH OF SHELBY COUNTY TEXAS AND DESOTO   
  PARISH LOUISIANA.  DOPPLER RADAR HAS ESTIMATED THAT ONE TO THREE   
  INCHES OF RAIN HAS FALLEN OVER ALREADY SATURATED GROUNDS IN THE    
  LAST THREE HOURS...AND AN ADDITIONAL INCH OR TWO WILL BE POSSIBLE  
  DURING THE NEXT COUPLE HOURS. NUMEROUS REPORTS OF CLOSED ROADS HAVE   
  BEEN RECEIVED...AND THIS WILL AGGRAVATE THE ONGOING FLOODING       
  PROBLEM. A REPORT OF 4.34 INCHES OF RAIN SINCE 10 AM WAS RECEIVED  
  FROM A COOPERATIVE OBSERVER IN CENTER TEXAS.

THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...
URBAN HIGHWAYS AND UNDERPASSES...ALONG WITH COUNTRY ROADS...AND LOW
FARMLAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
  DE SOTO PARISH IN NORTHWEST LOUISIANA
UNTIL 300 AM CST.

LAT...LON 3219 9403 3198 9404 3176 9440 3165 9385
          3184 9394 3190 9350 3220 9392

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 8:00 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 23, 8:00 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CST MON DEC 23 2002

WELL...RUC SEEMS TO BE VERIFYING WITH MOVEMENT OF FRONT...A LITTLE
FASTER THAN THE MESOETA I USED. BUT MESOETA IS VERIFYING WELL WITH
THE 2ND ROUND OF CONVECTION STREAMING IN FROM FTW AND SAT AREAS.
THESE STORMS COULD BE HAILERS GIVEN THEIR ELEVATED NATURE BEHIND THE
FRONT AND THE LIKELIHOOD OF COLDER AIR ALOFT WITH THEM. ANYHOW...NO
NEED TO LOWER POPS OUT WEST. ADJUSTED WINDS AND TEMPS IN SOME GROUPS.
NEW TORNADO WATCH COVERS SAME COUNTIES/PARISHES...EXTENDED TIL 3 AM
BUT TX PORTION IS INCREASINGLY BEHIND THE FRONT PUSHING SOUTHWARD
THROUGH OCH AND LFK ALREADY. 17

.SHV...TORNADO WATCH TIL 3 AM
       TXZ152-153-165>167
       LAZ010-011-013-017>022.
       FLASH FLOOD WATCH TONIGHT SOUTH OF I 30.
Hazardous weather outlook, Dec 23, 12:00 PM CST, 11 hours 2 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20...ESPECIALLY FOR THIS AFTERNOON AND
EVENING. FURTHER NORTH...THERE IS A SLIGHT TO MODERATE RISK OF
SEVERE THUNDERSTORMS ROUGHLY BETWEEN INTERSTATE 20 AND INTERSTATE 30.

A VIGOROUS PAIR OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE
AREA TODAY AND TONIGHT.  A WARM FRONT IS MOVING SLOWLY NORTHWARD
ACROSS CENTRAL TEXAS AND SOUTHERN LOUISIANA...AND THIS EVENING IT
SHOULD BE LOCATED FROM THE EAST TEXAS LAKES AREA TO NORTH CENTRAL
LOUISIANA. IN THE WARM AND HUMID AIR SOUTH OF THE FRONT...SURFACE
BASED INSTABILITY AND THE VERTICAL WIND PROFILE SHOULD BE CONDUCIVE
TO THE DEVELOPMENT OF TORNADIC THUNDERSTORMS. NORTH OF THE WARM
FRONT...ELEVATED INSTABILITY ABOVE THE COOL SURFACE AIR WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

LATER TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING
WITH IT AN ADDITIONAL ROUND OF THUNDERSTORMS...POSSIBLY AS A SQUALL
LINE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES...
LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS.

THIS IS A POTENTIALLY DANGEROUS SCENARIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Dec 23, 7:15 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0525 PM    6 S VOWELLS MILL          LA   WIND DAMAGE
12/23/02   NATCHITOCHES                   TREES AND POWER LINES
                                          DOWNED.  FROM A STORM
                                          SPOTTER REPORT.

0635 PM    ALTO                      TX   1.25 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM SHERIFF OFFICE

0635 PM    WELLS                     TX   1.25 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM SHERIFF
                                          OFFICE.

VIII.
Local storm report, Dec 23, 8:16 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
816 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    3 SE ST MAURICE           LA   WIND DAMAGE
12/23/02   WINN                           TREE DOWN OVER HIGHWAY 71
                                          BETWEEN ST MAURICE AND
                                          MONTGOMERY REPORT FROM LAW
                                          ENFORCEMENT

15
Local storm report, Dec 23, 8:48 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
848 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0840 PM    2 W DIALVILLE             TX   1.75 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM PUBLIC...NWS
                                          COOP OBSERVER.

0845 PM    JACKSONVILLE              TX   1.75 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM SHERIFF.
Local storm report, Dec 23, 9:30 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0915 PM    GALLATIN                  TX   1.75 INCH HAIL
12/23/02   CHEROKEE                       SPOTTER REPORT.

0915 PM    HENDERSON                 TX   1.25 INCH HAIL
12/23/02   RUSK                           SPOTTER REPORT.

VIII.
Local storm report, Dec 23, 9:30 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0850 PM    GALLATIN                  TX   1.75 INCH HAIL
12/23/02   CHEROKEE                       SPOTTER REPORT.

0850 PM    TURNEY                    TX   1.00 INCH HAIL
12/23/02   CHEROKEE                       FROM SPOTTER

0915 PM    HENDERSON                 TX   1.25 INCH HAIL
12/23/02   RUSK                           SPOTTER REPORT.

0915 PM    HENDERSON                 TX   1.75 INCH HAIL
12/23/02   RUSK                           COVERED THE GROUND ON
                                          THE WEST LOOP. IT RESULTED
                                          IN CAR WRECKS. FROM LAW
                                          ENFORCEMENT.

THIS CORRECTS TIME OF THE GALLATIN REPORT.
Local storm report, Dec 23, 10:05 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0850 PM    GALLATIN                  TX   1.75 INCH HAIL
12/23/02   CHEROKEE                       FROM SPOTTER...THIS
                                          CORRECTS TIME OF EARLIER
                                          REPORT.

0937 PM    TATUM                     TX   .88 INCH HAIL
12/23/02   PANOLA                         HAIL COVERED THE GROUND.
                                          FROM LAW ENFORCEMENT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:01 PM CSTSevere Thunderstorm WarningSHVWinn59 min
Dec 23, 7:05 PM CSTFlash Flood WarningSHVDe Soto4 hr
Dec 23, 7:53 PM CSTFlash Flood WarningSHVWinn4 hr
Dec 23, 9:57 PM CSTFlash Flood WarningSHVNatchitoches4 hr
Dec 23, 10:24 PM CSTFlash Flood WarningSHVSabine4 hr
Dec 23, 11:37 PM CSTFlash Flood WarningSHVWinn4 hr
Dec 23, 6:25 PM CSTSevere Thunderstorm WarningSHVAngelina, Cherokee35 min
Dec 23, 6:45 PM CSTSevere Thunderstorm WarningSHVNacogdoches45 min
Dec 23, 6:46 PM CSTFlash Flood WarningSHVAngelina, Nacogdoches4 hr
Dec 23, 7:09 PM CSTSevere Thunderstorm WarningSHVShelby51 min
Dec 23, 8:33 PM CSTSevere Thunderstorm WarningSHVCherokee57 min
Dec 23, 9:00 PM CSTSevere Thunderstorm WarningSHVRusk60 min
Dec 23, 9:32 PM CSTSevere Thunderstorm WarningSHVPanola28 min
Dec 23, 10:49 PM CSTFlash Flood WarningSHVAngelina, Nacogdoches4 hr

Nearby

Flash Flood Warnings in Louisiana, 2002Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.